ArticleOriginal scientific text

Title

Asymptotics for the minimization of a Ginzburg-Landau energy in n dimensions

Authors 1

Affiliations

  1. Institute of Mathematics Warsaw University Banacha 2 02-097 Warszawa, Poland

Abstract

We prove that minimizers uW1,n of the functional E(u)=1n|u|ndx+14n1-|u|22dx, ⊂ n, n ≥ 3, which satisfy the Dirichlet boundary condition u=g on for g: → Sn-1 with zero topological degree, converge in W1,n and Cα_{loc} for any α<1 - upon passing to a subsequence _{k}0 - to some minimizing n-harmonic map. This is a generalization of an earlier result obtained for n=2 by Bethuel, Brezis, and Hélein. An example of nonunique asymptotic behaviour (which cannot occur in two dimensions if deg g = 0) is presented.

Bibliography

  1. F. Bethuel, H. Brezis et F. Hélein, Limite singulière pour la minimisation de fonctionnelles du type Ginzburg-Landau, C. R. Acad. Sci. Paris 314 (1992) 891-895.
  2. F. Bethuel, H. Brezis et F. Hélein, Asymptotics for the minimization of a Ginzburg-Landau functional, Calculus of Variations and PDE 1 (1993), 123-148.
  3. F. Bethuel, H. Brezis et F. Hélein, Tourbillons de Ginzburg-Landau et energie renormalisée, C. R. Acad. Sci. Paris 317 (1993), 165-171.
  4. F. Bethuel, H. Brezis et F. Hélein, Ginzburg-Landau Vortices, Progr. Nonlinear Differential Equations Appl. 13, Birkhäuser, Boston, 1994.
  5. F. Bethuel and X. Zheng, Density of smooth functions between two manifolds in Sobolev spaces, J. Funct. Anal. 80 (1988), 60-75.
  6. B. Bojarski and T. Iwaniec, p-harmonic equation and quasiregular mappings, in: Banach Center Publ. 19, PWN, Warszawa, 1987, 25-38.
  7. E. DiBenedetto and A. Friedman, Regularity of solutions of nonlinear degenerate parabolic systems, J. Reine Angew. Math. 349 (1984), 83-128.
  8. M. Giaquinta, Multiple Integrals in the Calculus of Variations and Nonlinear Elliptic Systems, Princeton University Press, Princeton, 1983.
  9. Z. Han and Y. Li, Degenerate elliptic systems and applications to Ginzburg-Landau type equations, I, preprint, Rutgers University, 1995.
  10. R. Hardt and D. Kinderlehrer, Mathematical questions of liquid crystals theory, in: Nonlinear Partial Differential Equations and Their Applications. Collège de France Seminar, Vol. IX (Paris, 1985-1986), Pitman Res. Notes Math. Ser. 181, Longman Sci. Tech., 1988, 276-289.
  11. R. Hardt, D. Kinderlehrer and F. H. Lin, The variety of configurations of static liquid crystals, in: H. Berestycki, J.-M. Coron, and I. Ekeland (eds.), Variational Methods, Birkhäuser, 1990, 115-131.
  12. M. C. Hong, Asymptotic behavior for minimizers of a Ginzburg-Landau functional in higher dimensions associated with n-harmonic maps, preprint, 1995.
  13. K. Uhlenbeck, Regularity for a class of non-linear elliptic systems, Acta Math. 138 (1977), 219-240.
Pages:
271-289
Main language of publication
English
Received
1995-10-02
Published
1996
Exact and natural sciences